Atropine Overdose



Atropine Overdose

Atropine is an anticholinergic drug that is given to patients for a variety of reasons. If given too much of a dose, it can lead to an overdose and cause a variety of symptoms to the patient [1].

What is Atropine?

Atropine as an anticholinergic act as a competition for acetylcholine at the muscarinic receptors of the body. It leads to a blockage of parasympathetic stimulation of different glands and muscles in the body.

This drug can be used as an anti-arrhythmic drug, antidote for organophosphate poisoning, a cholinesterase inhibitor or a pre-anesthetic drug that lowers the amount of secretions and makes induction easier.

The possible side effects of atropine are increased or irregular heart rate, development of rashes, eye pain, flushing or hypersensitivity reaction to the drug.

This drug is known to cause drowsiness or dizziness so driving, doing hazardous activities or controlling of machineries should be avoided after taking this drug [1, 2, 3].


How much is Atropine Overdose?

The toxic dose of atropine has not been established and varies in every individual. Patients who suffered from organophosphate poisoning may be given an accumulated amount of 2300-3300mg of atropine but will show no signs of atropine toxicity.

On the other hand, some patients show overdose symptoms after only receiving 0.5mg of atropine. These symptoms intensify as the atropine the patient receives increases [4].

What are Atropine Overdose symptoms?

The symptoms presented in atropine overdose is caused by the paralysis of the organs innervated by the parasympathetic nervous system. Some of these symptoms include drying of mucous membranes, dilation and unresponsiveness of the pupils, increased heart rate and development of fever.

Neurological symptoms such as mania, disorientation and hallucinations. Extremely high levels of atropine may lead in depression of respiration. If this is not managed on time, the patient may fall into coma, collapse of the circulatory system or even death [4].

What is Atropine Overdose management?

Patients who are suspected of atropine overdose should be treated immediately. The symptoms that they present should be managed right away.

Depression of respiration can be addressed by the initiation of artificial respiration. Intravenous fluids may be given in order to address the possible dehydration and drying of the mucosa.

The temperature of the patient may be lowered with the use of ice bags and a hypothermia blanket. Physostigmine is an antidote for atropine toxicity.


It is able to reverse the coma and delirium caused by large doses of atropine. The only drawback is this is a short-acting drug and the patient may slip back into a coma after a couple of hours and there is be a need to give repeated dose to the patient [4].

How is Atropine Overdose prevented?

The way to prevent an overdose in atropine is to monitor the patients who receive this medication. The vital signs must be monitored regularly to detect any changes in their respiratory and heart rate.

The prescribed doses for the specific indication must be followed. Antidotes and resuscitative equipment must be put on standby in case the patient presents with the symptoms [4].

Atropine toxicity can be fatal to patients especially if not managed properly. If you know more about atropine overdose, you can post your comments in the section below.

References

  1. Ramnarine, M. (2016, July 28). Anticholinergic Toxicity. Retrieved from Medscape: http://emedicine.medscape.com/article/812644-overview
  2. Drugs.com. (2016). Atropine drops. Retrieved from Drugs.com: https://www.drugs.com/cdi/atropine-drops.html
  3. RxList. (2008, November 20). Atropine. Retrieved from RxList: http://www.rxlist.com/atropen-drug/overdosage-contraindications.htm
  4. eMedicineHealth. (2010, December 15). Atropine. Retrieved from eMedicineHealth: http://www.emedicinehealth.com/drug-atropine/page3_em.htm

Similar Posts:


Recent Posts

Leave a Reply

Your email address will not be published.